A 12-year-old girl with complex partial seizures who had pubertal arrest of both growth and secondary sexual development while receiving VPA is reported from the Department of Pediatrics, Wright State University, Dayton, OH and the University of Iowa, Iowa City, IA. She had received Depakote from 10 years 7 months of age in doses ranging from 750 mg/day (17 mg/kg/day) to 1,500 mg/day (36 mg/kg/day) and a maximum VPA level of 135.5 ug/dl. Her growth rate during treatment decreased to 1.9 cm/yr compared to 4.9 cm/yr prior to treatment. When treatment was discontinued, normal pubertal growth and maturation resumed with a growth rate of 10 cm/yr. Cranial MRI with gadolinium and CT were normal. 
COMMENT. The authors recommend that children and adolescents on VPA therapy should have height, weight and Tanner staging of genitalia and pubic hair assessed at each clinic visit to detect arrest of growth and development.
A causal association between maternal use of VPA and fetal spina bifida has been reported . Of 261 pregnant women receiving antiepileptic drugs, 6.3% of fetuses with VPA exposure had spina bifida aperta, whereas other antiepileptic drugs were not implicated in this developmental abnormality. High serum levels of VPA in the mother may have increased the risk which might be diminished by reduction of the daily dose.